NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 3, 8:31 PM EST, 5 hours 29 minutes earlier.
Area forecast discussion, May 3, 8:31 PM EST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
931 PM EDT Tue May 3 2022
.SYNOPSIS...
A frontal system will cross the region through Wednesday. High
pressure will briefly build over the eastern Great Lakes
Thursday. This area of high pressure is then expected to move
into New England and southeastern Canada as a strong, slow-
moving area of low pressure tracks from the Ohio River Valley to
off the Mid-Atlantic coastline through the weekend. High
pressure should return by early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Western MD and vicinity:
Areas near and west of the Allegheny Front and north of
Petersburg WV will be located closer to stronger forcing from a
shortwave trough and associated surface low passing over OH/PA.
CAPE likely becomes rooted at or near the surface this evening,
eclipsing 1000 J/kg at its peak. Moderate shear is modest, with
low-level curvature to the wind profile could result in
transient supercell structures, though the main storm mode will
likely be linear bands or clusters with an associated risk for
large hail, damaging wind gusts, or possibly even an isolated
tornado if supercells evolve. Based on the current presentation
on the radar (0120Z), the convective mode been linear, but with
occasional bowing structures and brief kinks on the line. At
this juncture, all convection does remain sub-severe.
Forecast soundings and low-level winds parallel to an
approaching cold front attached to the low could result in
training convection. HREF probabilities show potential for
localized 2+ inches of rainfall, which given somewhat higher
soil moisture in this area (relative to further south and east)
may result in a few isolated instances of flooding tonight.
The greatest risk area appears to be west of the Eastern
Continental Divide in Garrett County, closest to the
aforementioned trough/low. Timing wise, the threat looks to be
focused on the mid to late evening hours (i.e., through
midnight). East and south of there into eastern West Virginia
and western Maryland east of the Allegheny Front, the threat may
be more isolated in nature.
Elsewhere:
Despite a strong near-surface stable layer, forecast soundings
indicate 600-1200 J/kg of CAPE aloft (lifting from ~875 mb) late
this evening. This, coupled with moderately strong warm/moist
advection overtop an approaching warm front could keep storms
going well into the overnight. The low-level stability should
preclude any gusty winds from reaching the surface, but hail
potential may linger. The low-level stable layer/temperature
inversion could also amplify the sound of thunder overnight,
making it rather disruptive. At least isolated thunderstorms are
possible for much of the night, though could end up being more
numerous at times given the strength of the approaching warm
front; nocturnal convection, however, is notoriously fickle and
hard to predict.
There will be a fair amount of moisture in the atmosphere, as
well, with PWs up to around 1.5" (1-2 SA above normal). As of
the 00Z upper air launch from KIAD, the PW is presently just
under 1.25". The enhanced tropospheric moisture profile, coupled
with moisture flux into the area, could result in some heavy
downpours and perhaps an isolated instance or two of nuisance
flooding/ponding in urban or poor drainage areas.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A cold front attached to low pressure tracking up the Saint
Lawrence River Valley will drop across the Mid-Atlantic during
the day Wednesday. Modest instability and shear will be present,
so if enough heating or convergence can evolve along and ahead
of the front, there may be a conditional risk for a strong to
severe thunderstorm or two (though the greatest chance for this
at the moment appears to be over southern VA/NC).
After the cold front clears the region, cooler and drier
weather will follow through Thursday as high pressure builds
into the eastern Great Lakes.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
An occluded system and a lagging, slow-moving upper-level low
will likely bring an extended period of precipitation to our
region Friday through Sunday. The first round of precipitation
will be associated with the occluded low which will start
affecting our region on Friday as we start experiencing
overrunning precipitation moving into the region. The main
low pressure system will likely pass through the region Friday
night into Saturday bringing more widespread precipitation.
Depending on the location and timing of the system, our region
could receive a period of moderately heavy rain; some models
give portions of our region close to an inch and a half of rain
over a 12 to 24 hour period. I suspect we won't have a big risk
for flooding from this initial round of rain as we have been
pretty dry as of late and the rain happens over a long period.
The low is forecast past to the east on Saturday with a 850 mb
low approaching from the west. As the 850 mb low passes through
our region, easterly flow at that level is forecast to increase
Saturday into Sunday. The easterly flow will lead to advection
of moisture aloft from the Atlantic Ocean ahead of a second
round of precipitation associated with the upper-level low. The
slow-moving, almost closed off upper-level low is forecast to
drop into our region from the west/northwest Saturday into
Sunday. A combination of increasing easterly winds aloft, along
with the forcing from the upper-level low, will likely lead to
an extended period of precipitation. The slow / closed off
nature of the upper low means that showers at the surface will
likely be slow moving and will have the potential to produce
periods of moderate to heavy rainfall. An extended period of
rain occurring over areas that become saturated from the heavier
rain on Friday may lead to a flood threat for this weekend. The
rapid rise/flash flood threat appears low, but more gradual
rises in stream and local watershed levels could still lead to
some isolated to scattered flooding. This threat will be highly
dependent on how much rain we receive initially on Friday, and
on how progressive the upper-level low will be this weekend.
The system is forecast to shift offshore and stall through
early next week. High pressure is forecast to build over or just
north of our region, but the low sitting offshore may lead to a
continue easterly flow, cloud cover, and cooler conditions.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
While conditions are presently VFR, ceilings are expected to
take a tumble by around 03-04Z, and especially after 06z-08z,
with IFR to LIFR expected. Visibility may be lowered in patchy
fog and/or showers or a few thunderstorms overnight, as well.
Thunder is most likely near KMRB 02Z-06Z. Confidence was too
low for a mention of thunder in the TAFs at the metro terminals.
Flow should be generally southeast (120-150) through the night
AOB 10 kts, though a few gusts of 15-20 kts are possible this
evening. Small hail/LLWS is possible with the strongest storms,
as well.
A cold front will drop across the terminals Wednesday turning
winds to the SW then NW by early to mid afternoon. A few showers
or thunderstorms may develop, but confidence is low. Otherwise,
after some potential fog or low clouds Wednesday night, VFR
should prevail Thursday. Winds likely turn NE by late Thursday.
Sub-VFR conditions are likely Friday through Sunday due to
continued unsettled weather associated with low pressure
affecting our region.
&&
.MARINE...
Southeasterly wind gusts of near 20 knots are expected
throughout the evening ahead of an approaching warm front. The
wind should slacken a bit heading into Wednesday, then may
increase again in NW flow behind a cold front Wednesday night
into early Thursday. Lighter NE flow is then expected by late
Thursday. A few thunderstorms are possible late tonight through
Wednesday.
SCA conditions are possible this weekend as a surface low
passes near or over the region.
&&
.TIDES/COASTAL FLOODING...
A south to southeasterly flow will strengthen today as a low
pressure approaches. The low will pass through later this
evening, but an onshore flow will likely persist behind the low
through the middle portions of the week. Positive tidal
anomalies will increase during this time. Minor flooding cannot
be ruled out, but action stage is most likely through the next
few days. Most guidance seems to be underdoing the tides in the
southerly flow regime, but the Steven's ensemble has Annapolis
approaching minor flood.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 1 AM EDT Wednesday for ANZ530>543.
&&
SYNOPSIS...DHOF
NEAR TERM...BRO/DHOF
SHORT TERM...DHOF
LONG TERM...JMG
AVIATION...BRO/DHOF/JMG
MARINE...DHOF/JMG
TIDES/COASTAL FLOODING...JMG/DHOF
Hazardous weather outlook, May 3, 11:09 PM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1209 AM EDT Wed May 4 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-050415-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1209 AM EDT Wed May 4 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Isolated instances of flooding are possible tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a limited threat for severe weather Friday afternoon and
evening, mainly south of Interstate 66 and Highway 50.
There is a limited threat for flooding, mainly on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-050415-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1209 AM EDT Wed May 4 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Isolated instances of flooding are possible tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a limited threat for severe weather Friday afternoon and
evening, mainly south of Interstate 66 and Highway 50.
There is a limited threat for flooding, mainly on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-050415-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1209 AM EDT Wed May 4 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
Isolated instances of flooding are possible tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a limited threat for severe weather Friday afternoon and
evening, mainly south of Highway 50.
There is a limited threat for flooding, mainly on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.